Thunderstorm Wind, Litchfield
- When
- March 7, 9:20 PM EST
- Where
- Litchfield County, Salisbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.980, -73.420
Trees were reported down.
A line of severe thunderstorms with damaging winds pushed through northwest Connecticut during the evening hours of March 7, 2022 resulting in numerous reports of downed trees and powerlines. Strong winds continued into the early hours of the 8th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A line of severe thunderstorms with damaging winds pushed through northwest Connecticut during the evening hours of March 7, 2022 resulting in numerous reports of downed trees and powerlines. Strong winds continued into the early hours of the 8th. Nearly 3,400 customers lost power as a result of the winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 7, 6:47 PM EST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
647 PM EST Mon Mar 7 2022
.SYNOPSIS...
A low pressure system will move across the region this
evening bringing rain to the area. A narrow line of fast moving
showers with embedded thunderstorms along the system's cold front
may result in strong to damaging winds this evening. Otherwise,
strong winds will develop behind the system tonight along with some
lake effect snow showers. High pressure will build into the region
on Tuesday with mainly dry, blustery and seasonable weather. Low
pressure moving off the mid Atlantic coast may bring some light
precipitation, mainly south of Interstate 90, on Wednesday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Severe Thunderstorm watch #38 in effect until 11 pm for
Schoharie, Greene, Ulster and Dutchess counties. A narrow line
of fast moving showers with embedded thunderstorms along the
system's cold front has been producing strong to damaging wind
gusts across PA and into central NY as it been moving through.
The reason the watch was issued for this area is because the
near-surface inversion has mixed out and there is a higher
likelihood for gusts of 50+ knots to occurred. The line will
sweep across the local area this evening through around 9 pm.
Otherwise with the passage of the cold front winds shift to the
west and rapidly increase and become gusty in strong cold air
advection. Temperatures will peak just ahead of the boundary
then drop in strong cold air advection.
The Wind Advisory has gone into effect for the Mohawk Valley,
Capital District, Upper Hudson Valley, Schoharie Valley,
Helderbergs, eastern Catskills, mid- Hudson Valley, Taconics,
Berkshires, northwestern Connecticut and southern Vermont
It in effect until 7 am Tuesday morning.
Previous Discussion [0338 pm]. An area of low pressure will
move northeastward from western New York across northern New
York tonight. Periods of rain are expected across the area this
afternoon although at times it will be drizzle. It is possible
some locations may mix out along or just ahead of the front
during the evening hours, leading to a brief rise in
temperatures during the evening.
The system's cold front with a possible cold-frontal rain band
will push across the region during the evening hours. This
narrow cold frontal rain band is visible on radar now across
western PA and Ohio. The air mass ahead of the front is
only marginally moist/unstable with forecast soundings suggesting
MUCAPE values of 400 J/kg or less. However, all model guidance
is in agreement that intense low and mid level wind fields
(50-70 knots at 850mb) will develop across this area. A narrow
line of fast-moving shallow convection is likely to form along
the cold front posing a risk of locally damaging wind gusts.
Rainfall looks be around 0.30 to 0.90 of an inch although some
locally higher amounts are possible where thunder occurs.
In the wake of the front, forecast soundings show the potential
for 50-60+ kt winds around 5000 feet above the surface to mix
down toward the surface. This could equate to wind gusts
approaching 50 mph for a time. Pressure jump behind the cold
front is 9-12mb/3 hr combined with strong cold air advection
also argues for strong gusty post frontal winds. As a result,
the Wind Advisory was expanded for to cover most of the
forecast area. Winds will gust 25 to 40 mph elsewhere but likely
fall short of advisory criteria. Winds should gradually diminish
after midnight.
Cold air advection continues tonight with lows dipping into the
upper teens across the Adirondacks to the 20s to lower 30s
elsewhere. Cold, westerly flow off the lakes will also lead to
the development of lake-effect snow showers, mainly impacting
areas west of the Hudson River. Some broken fragments could
extend into the Capital District, southern Vermont or the
Berkshires. Not expecting much in the way of accumulation.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
We will continue to see cold air advection on Tuesday, though
high pressure will build into the region later in the day from
the west. It will remain blustery but winds will not be as
strong as tonight, but still gusting 25 to 35 mph at times. As
drier air gradually builds in, any lingering lake- effect snow
showers should come to an end. The overall northwesterly flow
would orient most of this activity south of our region, though a
few snow showers could clip parts of the Mohawk Valley and
eastern Catskills. Otherwise, a seasonable day is expected with
a mix of sun and clouds. Highs will reach the upper 20s across
the higher elevations to the 30s to lower 40s elsewhere.
Approaching low pressure will lead to increasing clouds on
Tuesday night with light winds. Lows will dip into the teens
and 20s.
Wednesday, a southern stream low pressure system moving off the
mid Atlantic coast will will have a precipitation shield whose
northern edge brushes southern areas with light rain or snow.
Otherwise, look for partly to mostly cloudy conditions with
highs in the 30s and 40s. High pressure returns for Wednesday
night with dry weather returning and lows mainly in the 20s,
though some teens are possible across the Adirondacks.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Main feature of note in the long term will be the potential
consolidation of shortwave energy into an increasingly coherent and
anomalous trough as it sweeps eastward from the central to the
eastern CONUS Thu-Sat. Fairly quiescent weather is expected Thu-Fri
over the local area beneath flat WSW midlevel flow. Temps during the
end of the week are expected to range a bit above normal values with
highs ranging from the upper 30s to lower 50s. By Saturday,
deterministic models and ensembles are in fairly good agreement that
a surface low will deepen quickly attendant to the sharpening trough
(500 mb heights -2 to -3 stdev per the NAEFS/EPS), especially east
of the Appalachian crest. Typical spread in the exact storm track
which will ultimately determine the sensible weather over the local
area. At this time, the forecast will show temps falling through the
day as the deepening low draws in colder air, along with categorical
PoPs. Highest probabilities for accumulating snow are west of the
Hudson Valley in the higher terrain. The storm track will determine
to what extent the subfreezing air will infiltrate lower elevations
along and east of the Hudson Valley while the deep moisture and lift
remain in place. The chance for snow here is at least worth
mentioning, especially based on the latest 12Z deterministic model
suite. Too soon to message anything more than this, but this system
definitely bears watching in the coming days. It will turn blustery
and sharply colder behind this system for Saturday night into Sunday
with decreasing chances for precip, with a quick warming trend
favored by Monday.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Through 00z Wednesday....
A gusty convective line of showers and embedded thunder with pass
over the area between 00z-02z before coming to an end. Flight
categories will generally be in VFR/high MVFR between now and 03z or
so before returning to VFR conditions.
Winds will be out of the southwest 10-20 kts between 00z-02z before
the passage of the cold front before shifting out of the west-
northwest 10-20 kts. Winds could gust as high as 40-50 kts. Low
level wind shear will be an issue through 12z particularly at
KALB/KPSF.
Outlook...
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of RA...SN.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: High Operational Impact. Likely SHRA.
Saturday: High Operational Impact. Breezy. Definite RA...SN.
&&
.HYDROLOGY...
We will continue to monitor for isolated hydro issues through
the early part of the week.
After a warm day Sunday, snowmelt and partially frozen ground
have led to runoff. Rivers are running around half bankfull and
the ground is saturated.
An additional wave of low pressure and a cold front will bring
more precipitation to the region into tonight. Mainly rain is
expected, though some snow showers across the high terrain are
expected tonight. Rainfall looks be around 0.30 to 0.90 of an
inch, and there is the possibility of a few heavy downpours from
convective showers or thunderstorms this evening, so there
remains the potential for some isolated hydrologic concerns. We
will continue to monitor the rivers.
Additional light precipitation is possible on Wednesday,
although mainly over the southern half of our hydrologic service
area.
A larger storm system could bring a threat of heavier precipitation
on Saturday.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 7 AM EST Tuesday for CTZ001-013.
NY...Wind Advisory until 7 AM EST Tuesday for NYZ038>043-047>054-
058>061-063>066-082>084.
MA...Wind Advisory until 7 AM EST Tuesday for MAZ001-025.
VT...Wind Advisory until 7 AM EST Tuesday for VTZ013>015.
&&
SYNOPSIS...IAA/SND
NEAR TERM...IAA/SND
SHORT TERM...SND
LONG TERM...Thompson
AVIATION...Evbuoma
HYDROLOGY...SNDHazardous Weather Outlook National Weather Service Albany NY 732 PM EST Mon Mar 7 2022 NYZ047-058-059-063>066-081200- Schoharie-Western Greene-Eastern Greene-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- 732 PM EST Mon Mar 7 2022 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY... ...SEVERE THUNDERSTORM WATCH 38 IN EFFECT UNTIL 11 PM EST THIS EVENING... This Hazardous Weather Outlook is for Schoharie, Greene, Ulster and Dutchess counties. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotters please send wind damage reports to the National Weather Service according to Standard Operating Procedures. CTZ001-013-MAZ001-025-NYZ038>043-048>054-060-061-082>084-VTZ013>015- 081200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Warren-Northern Washington- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 732 PM EST Mon Mar 7 2022 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, southern Vermont and in east central New York the Mohawk Valley, Upper Hudson Valley, Capital District, and Columbia County. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-081200- Northern Herkimer-Hamilton- 732 PM EST Mon Mar 7 2022 This Hazardous Weather Outlook is for Hamilton and northern Herkimer counties. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
859 PM EST MON MAR 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 2 N WESTERLO 42.54N 74.05W
03/07/2022 ALBANY NY LAW ENFORCEMENT
TREE DOWN AT MILLER LANE AND ROUTE 143
&&
EVENT NUMBER ALY2202038
IAAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
907 PM EST MON MAR 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM TSTM WND GST PITTSFIELD MUNICIPAL AP 42.43N 73.29W
03/07/2022 M65 MPH BERKSHIRE MA ASOS
&&
EVENT NUMBER ALY2202040
IAAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
910 PM EST MON MAR 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM TSTM WND DMG HANCOCK 42.54N 73.32W
03/07/2022 BERKSHIRE MA AMATEUR RADIO
TREE DOWN ON WIRES ON RTE 43
&&
EVENT NUMBER ALY2202041
MEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
914 PM EST MON MAR 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG PITTSFIELD 42.45N 73.26W
03/07/2022 BERKSHIRE MA AMATEUR RADIO
TREE DOWN ON RICHARD DR
&&
EVENT NUMBER ALY2202042
MEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
916 PM EST MON MAR 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG ADAMS 42.63N 73.12W
03/07/2022 BERKSHIRE MA TRAINED SPOTTER
TWO BROKEN TREES
&&
EVENT NUMBER ALY2202044
IAAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
918 PM EST MON MAR 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM TSTM WND DMG DALTON 42.47N 73.16W
03/07/2022 BERKSHIRE MA AMATEUR RADIO
LARGE BRANCH DOWN BLOCKING OLD WINDSOR RD
&&
EVENT NUMBER ALY2202045
MEMThe Albany radar (KENX), 86 km away, was scanning. The volume nearest the first event began at 02:19 UTC.
3 thunderstorm wind, 2 strong wind. Local standard time, as filed.
Trees were reported down.
Trees and powerlines were reported down.
Trees and powerlines were reported down.
Trees and powerlines were reported down across the county from late in the evening on the 7th through the early morning hours of the 8th.
Trees and powerlines were reported down across the county from late in the evening on the 7th through the early morning hours of the 8th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013764, 1012411, 1013766, 1013768, 1013769.